Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 202, NWS Albuquerque, NM

October 9, 2016Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 9, 2016, 3:15 PM MDT for Socorro County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2016, 3:15 PM MDT (21:15 UTC)
Expired
Oct 9, 2016, 3:29 PM MDT
In force
14 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 114 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS55 KABQ 092115
SVRABQ
NMC053-092145-
/O.NEW.KABQ.SV.W.0202.161009T2115Z-161009T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN OCT 9 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 345 PM MDT.

* AT 314 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  LEMITAR...OR 9 MILES NORTH OF SOCORRO...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOCORRO...SAN ACACIA...ESCONDIDA...LEMITAR...CHAMIZAL...
  LUIS LOPEZ AND LABORCITA.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 138 AND 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3414 10709 3430 10699 3418 10654 3387 10687
TIME...MOT...LOC 2114Z 295DEG 25KT 3419 10694 

HAIL...1.00IN
WIND...60MPH
 
$$

40
1 follow-up statement
566 
WWUS55 KABQ 092129
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT SUN OCT 9 2016

NMC053-092139-
/O.CAN.KABQ.SV.W.0202.000000T0000Z-161009T2145Z/
SOCORRO-
329 PM MDT SUN OCT 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOCORRO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3414 10709 3430 10699 3418 10654 3387 10687
TIME...MOT...LOC 2128Z 295DEG 25KT 3414 10682 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:44 PM MDT, 31 minutes earlier.

Area forecast discussion, Oct 9, 2:44 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
244 PM MDT SUN OCT 9 2016

.SYNOPSIS...
Short wave trough will sweep across NM tonight. Lingering moisture
and good instability will produce a decent crop of showers and
storms this evening, with a few surviving after midnight. A ridge
of high pressure will pop up Monday providing a drying trend.
Increasing zonal flow Tuesday with breezy conditions across much
of the east. A weak trough will pass north of NM Wednesday with
another Thursday. A back door cold front will manage to drop
south and west Wednesday into Wednesday night with a weak gap
wind into the Rio Grande Valley possible late Wednesday night.
Only a few showers behind the front Wednesday through Thursday,
with another weak trough passage Thursday. Dry and mild Friday
through next weekend.

&&

.DISCUSSION...
Showers and thunderstorms firing over the higher terrain and onto
the eastern highlands this afternoon. It should be a pretty active
evening with some of the storms in the south and east becoming
strong with nickel size hail and wind gusts to 50 mph. Activity
will diminish after midnight, but not totally end.

A weak ridge of high pressure will pop up over NM Monday with
significant drying, leaving nothing more than an isolated shower
over the northern high terrain. Temperatures will increase quite a
bit as well.

Increasing zonal flow for Tuesday and Wednesday will create some
gusty winds mainly across the east Tuesday. A weak trough aloft
will cross NM Wednesday with another bit stronger one Thursday.
A back door cold front will make it south across all the eastern
areas Wednesday and may squeeze into the RGV Wednesday night.
It's pretty dry behind the front with only a little low level,
upslope generated moisture squeezing out a few showers in the
Northeast Wednesday and Wednesday night. Highs Tuesday will be
warm and well above normal, then fall to near to below normal in
the east Wednesday.

Another short wave trough for Thursday with a little further drop
in temperatures for most places. Shower or storm activity will be
possible over our southeast zones. Thursday into Thursday night.

Dry and warmer Friday and Saturday. A weak trough and surface
front will cross Saturday night with little fanfare, only a little
cooling for Sunday while it remains dry. CHJ

&&

.FIRE WEATHER...
Showers and thunderstorms will continue to develop this afternoon
and evening and generally move toward the east around 15 mph or so.
Some storms will contain heavy rain and small hail. Wetting rain
footprints will be spotty though. Storms will generally diminish
from west to east overnight as the upper level disturbance shifts
eastward. Overnight humidity recoveries will be excellent and
another round of low clouds, and possibly fog, will be on tap.

A warming and drying trend is in store for Monday and Tuesday. At or
above normal temps are expected on Monday, with all areas expected
to be above normal Tuesday -- most significantly so across the east
where high temps 10-15 degrees above normal will be common. Breezy
conditions will be possible Monday across the eastern plains,
particularly along the I-40 corridor. Stronger winds are expected on
Tuesday across the east as flow aloft increases thanks to a weak
wave north of NM. Increased mixing will allow some of this momentum
to reach the surface. Minimum humidities are currently forecast to
stay just above critical criteria Tuesday, but this bears watching.
Ventilation rates on Monday and Tuesday are expected to be good or
better areawide.

The wave to the north of the state on Tuesday will send an
associated back door front through the plains on Wednesday. This
will cool temperatures across the east on the order of 5 to 15
degrees. The front will push through the gaps of the central mtn
chain Wed night, but latest model runs do not show the push as
strong as before. Still could have a breezy east canyon wind in the
Rio Grande Valley, however. Very little, if any, precipitation is
expected along the front. Ventilation rates will come down across
the northeast plains behind the front, but should remain good to
excellent elsewhere.

Models have really backed off on the strength of the next trough set
to cross the state on Thursday. Models have settled on a weak and
progressive system. However, there could be some storms across the
eastern plains thanks to the lift associated with the trough and
some low level moisture return as the winds behind the
aforementioned front veer around to the southeast.

Dry, warm and occasionally breezy conditions look to be on tap for
Friday through the weekend. 34

&&

.AVIATION...
18Z TAF CYCLE
A smattering of -SHRA continue across portions of N and E NM this
noon hour. As heating further destabilizes the area this
afternoon, expect -SHRA/-TSRA to develop across much of the high
terrain before shifting eastward. Timing will be hard to pinpoint
for impacts to any one taf site, but generally backed off on TS
timing an hour or so to allow more destabilization to occur.
Storms will have the potential to produce brief MVFR cigs, small
hail and gusty downburst winds. Storms will decrease from west to
east late tonight. Otherwise, the main concern will be the low
cigs across the E plains and potentially across the Rio Grande
Valley. Low clouds currently across the EC and SE plains are
becoming more transient with time. Confidence is high that IFR
cigs will impact KTCC and KROW again tonight, with lesser
confidence at KLVS (due to downsloping flow), KSAF, KAEG and
KABQ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  74  46  75 /  10  10   5   5
Dulce...........................  31  69  35  71 /  30  20   5  20
Cuba............................  39  68  41  71 /  30  20   5  10
Gallup..........................  36  73  35  74 /  20   5   5   0
El Morro........................  35  70  34  72 /  20  10   0   5
Grants..........................  39  73  39  75 /  20  10   0   0
Quemado.........................  43  73  43  75 /  20  10   0   0
Glenwood........................  51  80  51  81 /  10  10   0   0
Chama...........................  33  64  36  66 /  30  20   5  20
Los Alamos......................  44  68  47  72 /  40  10   0   5
Pecos...........................  43  69  45  72 /  30  10   0   5
Cerro/Questa....................  38  68  38  70 /  30  10   0   5
Red River.......................  36  58  32  60 /  40  10   5  10
Angel Fire......................  29  64  31  66 /  40  10   0   5
Taos............................  36  69  39  72 /  40  10   0   5
Mora............................  41  68  44  70 /  30  10   0   5
Espanola........................  45  74  48  77 /  30   5   0   5
Santa Fe........................  44  68  46  71 /  30  10   5   5
Santa Fe Airport................  43  73  44  76 /  30   5   0   5
Albuquerque Foothills...........  51  74  50  76 /  30  10   0   5
Albuquerque Heights.............  51  76  52  79 /  30   5   0   5
Albuquerque Valley..............  50  77  46  80 /  30   5   0   0
Albuquerque West Mesa...........  49  78  50  80 /  30   5   0   5
Los Lunas.......................  47  78  47  81 /  30   5   0   0
Rio Rancho......................  49  78  50  80 /  30   5   0   5
Socorro.........................  52  81  52  84 /  30  10   0   0
Sandia Park/Cedar Crest.........  46  70  47  73 /  40  10   0   5
Tijeras.........................  48  74  49  76 /  40  10   0   0
Moriarty/Estancia...............  42  72  41  75 /  30   5   0   0
Clines Corners..................  43  71  44  74 /  50   5   0   5
Gran Quivira....................  48  73  48  75 /  40  10   0   0
Carrizozo.......................  50  77  51  80 /  20  10   0   0
Ruidoso.........................  46  71  46  75 /  30  10   0   5
Capulin.........................  42  73  46  76 /  20  10   0  10
Raton...........................  40  77  42  79 /  20  10   0  10
Springer........................  40  77  43  80 /  20   5   0   5
Las Vegas.......................  41  74  44  76 /  20   5   0   5
Clayton.........................  49  81  52  84 /  30   5   0   5
Roy.............................  43  77  47  81 /  30   5   0   5
Conchas.........................  53  83  55  86 /  40   5   0   5
Santa Rosa......................  52  82  53  86 /  50   5   0   5
Tucumcari.......................  53  86  54  89 /  40   5   0   5
Clovis..........................  52  80  53  86 /  50   5   0   5
Portales........................  53  80  54  86 /  50   5   0   5
Fort Sumner.....................  53  81  53  86 /  50   5   0   5
Roswell.........................  53  84  54  89 /  20   5   0   0
Picacho.........................  50  79  52  83 /  30  10   0   0
Elk.............................  49  74  49  79 /  30  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Oct 9, 4:27 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 AM MDT SUN OCT 9 2016

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
427 AM MDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHERN NEW MEXICO TODAY THROUGH EARLY
EVENING...PRIMARILY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
AND SOUTH OF INTERSTATE 40. HAIL UP TO ONE INCH IN DIAMETER AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. STORM MOTIONS
WILL GENERALLY BE TOWARD THE EAST-NORTHEAST AT 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

41

In the hours before

Special weather statement, Oct 9, 1:52 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT SUN OCT 9 2016

NMZ507-508-520-092015-
SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY-
152 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
215 PM MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF MAGDALENA...OR 30 MILES NORTHEAST OF
DATIL...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SOCORRO COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 10746 3445 10744 3444 10699 3417 10704
TIME...MOT...LOC 1952Z 278DEG 16KT 3435 10737

34
Special weather statement, Oct 9, 2:27 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT SUN OCT 9 2016

NMZ507-508-520-092100-
SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY-
227 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO COUNTY
UNTIL 300 PM MDT...

AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF SAN ACACIA...OR 20 MILES NORTHWEST OF SOCORRO...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEMITAR...SAN ACACIA...LA JOYA...CHAMIZAL AND CONTRERAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 156 AND 174.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

&&

LAT...LON 3419 10724 3440 10719 3441 10672 3413 10679
TIME...MOT...LOC 2026Z 274DEG 30KT 3430 10710

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:30 PM MDTSpecial Weather StatementABQSocorro30 min
Oct 9, 1:52 PM MDTSpecial Weather StatementABQSocorro23 min
Oct 9, 2:27 PM MDTSpecial Weather StatementABQSocorro33 min
Oct 9, 2:32 PM MDTSevere Thunderstorm WarningABQSocorro43 min
Oct 9, 2:56 PM MDTSevere Thunderstorm WarningABQSocorro49 min
Oct 9, 3:33 PM MDTSpecial Weather StatementABQSocorro27 min
Oct 9, 3:46 PM MDTSevere Thunderstorm WarningABQSocorro29 min
Oct 9, 3:48 PM MDTSevere Thunderstorm WarningABQBernalillo42 min
Oct 9, 4:05 PM MDTSpecial Weather StatementABQSandoval25 min
Oct 9, 4:15 PM MDTSpecial Weather StatementABQChaves30 min
Oct 9, 4:22 PM MDTSpecial Weather StatementABQSocorro53 min
Oct 9, 4:28 PM MDTSevere Thunderstorm WarningABQBernalillo47 min
Oct 9, 4:46 PM MDTSpecial Weather StatementABQTaos29 min
Oct 9, 5:17 PM MDTSpecial Weather StatementABQCatron43 min
Oct 9, 5:18 PM MDTSpecial Weather StatementABQBernalillo42 min
Oct 9, 5:20 PM MDTSpecial Weather StatementABQHarding40 min
Oct 9, 5:26 PM MDTSpecial Weather StatementABQBernalillo49 min
Oct 9, 5:41 PM MDTSpecial Weather StatementABQSanta Fe49 min
Oct 9, 5:44 PM MDTSevere Thunderstorm WarningABQBernalillo46 min
Oct 9, 5:48 PM MDTSpecial Weather StatementABQHarding27 min
Oct 9, 5:58 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia92 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.